Argh! No long-term plan for my cousin's medications

Discussion in 'The Watercooler' started by TerryJ2, Feb 25, 2010.

  1. TerryJ2

    TerryJ2 Well-Known Member

    I requested a dementia test for my 81-yr-old cousin. She aced it.
    The psychotherapist recommended weaning her off the Ativan and starting her on Abilify.
    Say what?
    I looked it up and found that Ativan isn't supposed to be used long-term because it can become habit forming. So who CARES?? She's 81!!!
    I am going to recommend Effexor for depression. I cannot find anything that says elderly people do not do well on it.
    She needs to be on antidepressants and antianxiety medications until the day she dies and I am going to tell them that.
    We are scheduling a mtng whenever the psychiatric is avail. Don't know when THAT will be.
    Tomorrow I am taking P to a followup dr appointment for her kyphoplasty. I am going to tell him I want a nerve block for her tailbone.
    I know I'm supposed to follow dr's orders but I am getting sick of this. They can follow my orders or I'll find another dr and pay for it out of pocket.
    It's sick to make old people suffer, even if they are difficult patients.
     
  2. gcvmom

    gcvmom Here we go again!

    Go get 'em, Terry! Good that you member WHO'S the paying customer :) I don't think your "demands" are unreasonable at all.
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Go get 'em Terry!

    Who cares about the dependency problem with an 81 year old. Also, I was on ativan for 4 years...or maybe it was only 3...cant remember now and had no problem coming off of it. And Abilify is contra-indicated in dementia patients because it can cause what it is supposed to eliminate sometimes. There are other AP's that work better. Did the prescribing doctor forget to watch the TV commercial? LOL. Good lord, when the TV says it, I would think it would be something to consider strongly.

    The nerve block is a good idea. If it wasnt for her thin skin I would consider the duragesic patch but I dont think her skin could take the adhesive. You really need a long lasting pain medication but you have to work that out with which AD you take. Some SSRI's can interfere with some pain medications. Just learned that.
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    She has a Fentanyl patch and she's fine with-the adhesive.
    She had a plain patch to cover her bedsore, too, because she kept removing the regular dressing.
    Now it's almost healed.
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Oh...Im glad she is ok with the adhesive! Thats great. I used the fentanyl patch for almost a year and a half and it was the most pain free time of my life. Loved it but then I started becoming allergic to the adhesive and broke out in really bloody sores wherever the patches were placed. It was bad. I really hated going off them too. I just felt so normal...or as normal as I could be.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Oh no! I hate it when things wear off, and also cause breakouts.
    I hope you've found other ways of coping.

    My cousin absolutely does not advocate for herself. Sigh.
     
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Your cousin is 81. I hope to be alive at 81. Maybe...lol. My dad is well...84 I think? He was born in 1926, its 2010. Yep...84 on 3/3. My mom would be 82 on 3/4 if she was still alive.

    I have been able to maintain okay on lorcet for the last couple of years. Its not ideal and I have daily pain but live with it try everything else I can think of before going up on the pain medication scale. I am right now thinking about going in for another scope and scrape of my right knee. I think I have developed some spurs in there.
     
  8. Hound dog

    Hound dog Nana's are Beautiful

    This is going to sound mean, but I don't mean for it to.

    If they take your aunt off medications she really needs..........it isn't going to take but a very short while for them to realize just how very much she needs them. Because nursing staff are not going to stand by and lett her be utterly miserable, they'll hound the doctor until he give her medications back. been there done that with mother in law. She was off them for maybe a whole week. Now it's never in question.

    ((hugs))
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Well, when the medications start to wear off, they say she's exaggerating and dramatic.
    It's clear she has anxiety issues so I don't know why they don't more fully address that issue.
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I really feel for both you and your aunt. It is clearly unfair for anyone to leave someone her age in that position.

    Honestly, I hope someone fights hard for me when I get to that point or I never live to get to that point.
     
Loading...